MAUDE Adverse Event Report: WILSON-COOK MEDICAL INC HERCULES 100 3 STAGE WIRE GUIDED BALLOON; DILATOR, ESOPHAGEAL

WILSON-COOK MEDICAL INC HERCULES 100 3 STAGE WIRE GUIDED BALLOON; DILATOR, ESOPHAGEAL
Model Number G35271
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The report indicates that negative pressure was not applied to the device prior to advancement through the endoscope.A possible contributing factor to a leak in the balloon material is failure to apply negative pressure to the balloon dilator prior to advancement through the endoscope.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use direct the user: "apply negative pressure to the device to facilitate removal of the protective sleeve." in addition, the user is further instructed to: "maintain negative pressure and introduce the device over the wire guide, advancing in short increments until the balloon is completely visualized endoscopically." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.In addition, it was reported the device was making contact with a metallic device during use, this could have contributed to creating a leak in the balloon.Prior to distribution, all hercules 100 3 stage wire guided balloons are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that negative pressure was not applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a transoral esophageal dilation, the physician used a cook hercules 100 3 stage wire guided balloon.It was reported [that] the balloon blew up to the first stage at 2 atm and then they took the balloon out, reinserted and inflated to the 2nd stage at 4 atm.The user stated "the balloon was hitting the transoral metal inserter when inflated (not sure if this is what it's called) and started being unable to hold the atm".They deflated and took out the balloon.Blew up the balloon outside of the patient and there was a small hole in the balloon.The user explained that they think it is due to the balloon hitting the metal inserter but feels there is no way to be sure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 100 3 STAGE WIRE GUIDED BALLOON
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
WILSON-COOK MEDICAL INC
4900 bethania station rd
winston-salem NC 27105
Manufacturer (Section G)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
Manufacturer Contact
sabrina o'brien
4900 bethania station rd
winston-salem, NC 27105
3367440157
MDR Report Key16826983
Report Number1037905-2023-00191
Device Sequence Number6849663
Product Code KCF
UDI-Device Identifier00827002352711
UDI-Public(01)00827002352711(17)240924(10)W4518632
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 04/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2024
Device Model NumberG35271
Device Catalogue NumberHBDE-W-18-19-20
Device Lot NumberW4518632
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/04/2023
Initial Report FDA Received Date04/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE - TRANSORAL RIGID SCOPE & LARYNGOSCOPE
Patient SexMale